Minnesota, 2026

Winter Weather in Minnesota, March 6 to 7, 2026

March 6 to 7, 2026 · NWS MPX · 12 events in 12 counties and zones

An early season spring storm brought a period of freezing rain and snow to portions of western and central MN, and rain and storms to southern and eastern MN from Friday, March 6th into Saturday, March 7th. Storms were intense enough to produce occasional thundersnow and thundersleet during the evening of the 6th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An early season spring storm brought a period of freezing rain and snow to portions of western and central MN, and rain and storms to southern and eastern MN from Friday, March 6th into Saturday, March 7th. Storms were intense enough to produce occasional thundersnow and thundersleet during the evening of the 6th. Total snow accumulations were generally under an inch, and the greatest ice accretion reported by trained observers was around 0.1 in portions of western and central MN. A CoCoRaHS observer also noted around 0.1 in Fairmont of Martin County. Temperatures did not warm above freezing until later in the day on the 7th, resulting in a slower recovery from the light icing and snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 6, 4:55 AM CST, 5 hours 5 minutes earlier. Its key messages:

  • Periods of rain this morning, with a few thunderstorms over southern Minnesota. There is a small chance of a strong to severe thunderstorm late this afternoon into this evening near I-90.
  • More widespread rain resumes late this afternoon, with the precipitation transitioning to a mix of rain, freezing rain and snow tonight into Saturday morning, starting in western Minnesota and shifting eastward. Ice accumulations of up to 0.1" and snow accumulations up to around 1" are expected across western and central Minnesota.
  • Another wintry system, producing a mixture of rain and snow, is expected Tuesday into Wednesday.
  • Temperatures will have large day-to-day swings through the weekend before settling down, but will overall remain above normal.
Area forecast discussion, Mar 6, 4:55 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
455 AM CST Fri Mar 6 2026

.KEY MESSAGES...

- Periods of rain this morning, with a few thunderstorms over
  southern Minnesota. There is a small chance of a strong to
  severe thunderstorm late this afternoon into this evening
  near I-90.

- More widespread rain resumes late this afternoon, with the
  precipitation transitioning to a mix of rain, freezing rain
  and snow tonight into Saturday morning, starting in western
  Minnesota and shifting eastward. Ice accumulations of up to
  0.1" and snow accumulations up to around 1" are expected
  across western and central Minnesota.

- Another wintry system, producing a mixture of rain and snow,
  is expected Tuesday into Wednesday.

- Temperatures will have large day-to-day swings through the
  weekend before settling down, but will overall remain above
  normal.

&&

.DISCUSSION...
Issued at 309 AM CST Fri Mar 6 2026

Surface analysis shows a complex pattern with multiple low
pressure centers over the northern and central Plains in the lee
of the Rockies, mainly concentrated over eastern ND and western
NE/KS. Aloft, a sharp trough sits over the Rockies with
prolonged southwest to northeast flow from the Four Corners
region into the Great Lakes.

The northern low is generally progged to shift into southern
Canada while the Plains low becomes the more active feature
for our area, as it drops sub-1000mb and a cold front extends
from the northern low through the Plains low and into the Deep
South, nearly along the leading edge of its associated trough
aloft. Multiple layers of warm air precede the cold front,
though the main warm front extending due east from the Plains
low looks to remain just south of the WFO MPX coverage area.
Thus, while highs in MN/WI will run in the mid 40s to mid 50s
(possibly near 60 near I-90), highs in IA and points south will
run in the 60s to 70s. The prolonged upper level trough will
drag Pacific moisture into the Upper Midwest, and also aid in
bringing Gulf moisture into the Great Lakes but mostly
downstream of out coverage area. With the most warm/unstable air
remaining to the south of our coverage area, the precipitation
expected across our area through the first half of the day will
be rain with possibly a few thunderstorms (as evidenced by a few
cells on KMPX radar producing lightning near the I-90 corridor
early this morning). This swath of rain will push east by early
this afternoon, but another round of precipitation will develop
late this afternoon as rainfall into this evening. There is
still the Marginal Risk of severe weather to the far southern
reaches of our coverage area, with the main hazard being large
hail should storms grow large enough. Should storms cross over
the warm front from the south and maintain sufficient lift and
strong divergence aloft, the storms could produce a few
hailstones exceeding 1".

The bigger concern goes into tonight as the aforementioned cold
front to the west approaches and steadily pushes east across the
Upper Midwest tonight. This is in concert with the upper trough
becoming stretched out, with the northern stream portion
pushing east and detaching from the southern stream portion.
Much colder air will be dragged into the region with the cold
front, forcing a transition away from rain to a brief wintry mix
of freezing rain, sleet, rain and snow, then to all wet slushy
snow overnight through daybreak Saturday morning. Temperatures
in western and central MN will drop to the 25-30 degree range
tonight, with lows in the low- mid 30s in eastern MN into
western WI. Thus the larger concern for icy precipitation exists
in western MN rather than the TC metro and points east. Icing
amounts look to run in the 0.01"-0.10" range with snow
accumulations up to around an inch. This is still squarely
within Winter Weather Advisory thresholds, and with little
difference in the forecast timing and p-type placement this
cycle, have opted to leave the headlines alone at this point.

The precipitation as a whole will shift off to the east by late
Saturday morning, followed by fairly quick clearing in the
afternoon. Thus, the timing of any slick roads overnight Friday
into early Saturday morning will likely be fairly limited, then
no longer an issue as temperatures rise above freezing by late
morning to around noon with highs reaching the lower 40s. The
warming trend will continue into early next week as the upper
level flow becomes fairly zonal behind the now-departed trough
and with modest ridging developing to the south of our area.
This will result in highs into the 50s to lower 60s both Sunday
and Monday.

A more active pattern is expected from Tuesday onward as a west-
to-east oriented frontal boundary over southern Canada slowly
sags south over the northern tier states. This will make for
multiple rounds of light rain/snow for the middle to late next
week period. Nothing heavy is expected at any given time, but
with lows definitively below freezing next week, should any
prolonged precipitation occur at night, minor snow accumulations
may be possible.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 452 AM CST Fri Mar 6 2026

MVFR-IFR stratus covers much of MN/WI at initialization with the
expectation that ceilings will drop to IFR at all sites by
around sunrise this morning and remain there through daybreak
Saturday morning. KMPX radar shows scattered coverage of rain
showers over much of southern-eastern MN into western WI.
Precip coverage will drop off mid-to-late day then increase in
coverage again this evening through early Saturday morning.
There is still a small chance of TSRA in far southern MN into
eastern MN and western WI late this afternoon into this evening
but chances are too low and coverage is expected to be too
isolated thus have omitted its mention at this time. Will need
to see how short- term models and radar trends evolve before
having sufficient confidence to include TS at any given site.
That said, a different problem develops for late tonight into
early Saturday morning: precip type. As the cold front sweeps
across the region today, much colder air will filter in from the
west this evening through tonight. Precipitation in western MN
will change over from rain to snow in general, but a 1-2 hr
duration of FZRA/IP cannot be ruled out in western and central
MN after 00z from west to east.

KMSP...MVFR ceilings to start with IFR ceilings likely by around
sunrise. Though a few sprinkles are possible in the few hours
after initialization, chances are better for intermittent
showers beginning prior to sunrise and continuing through late
morning. A lull in the precipitation is expected mid-to-late
afternoon, with rain resuming late afternoon through the rest of
the night. Cannot entirely rule out some rumbles of thunder but
chances are too low and timing to vague to include in the TAF at
this time. Prior to daybreak Saturday morning, the
precipitation is expected to take on a rain/snow mix (possibly
briefly some icy precip within that as well) which may produce
slush on the ground for the Saturday morning push.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW 10-15 kts.
MON...VFR. Wind NW 10-15 kts.
TUE...MVFR likely. Chance IFR/-RASN. Wind NE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from noon today to 9 AM CST Saturday
     for Chippewa-Douglas-Lac Qui Parle-Pope-Stevens-Swift-
     Yellow Medicine.
     Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
     Saturday for Benton-Brown-Kanabec-Kandiyohi-Martin-McLeod-
     Meeker-Mille Lacs-Morrison-Nicollet-Redwood-Renville-
     Sherburne-Sibley-Stearns-Todd-Watonwan-Wright.
WI...None.

&&

DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Mar 6, 3:52 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
352 AM CST Fri Mar 6 2026

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
352 AM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Rain with a few embedded thunderstorms can be expected this
morning across southern Minnesota into western Wisconsin. A slight
chance for second round of thunderstorms is possible during the
late afternoon and evening across the same areas. A couple strong
to severe thunderstorms, possibly producing large hail, are
possible during this later round.

The rain will change over to freezing rain across west-central
Minnesota late this afternoon. This transition will spread
eastward during the evening hours with snow and light freezing
rain expected into eastern Minnesota and far-western Wisconsin by
early morning Saturday. Slick roads and surfaces are expected
from late afternoon into Saturday morning across western and
central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few lingering snow showers are possible in eastern Minnesota and
western Wisconsin Saturday morning. Little to no overall
accumulation is expected.

A few rounds of rain and snow showers are possible starting
Tuesday and continuing into later next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Swift

When
March 6, 10:00 AM CST to March 7, 10:00 AM CST
Where
Swift forecast zone
Reported by
CoCoRaHS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

The AWOS at KBBB reported several on and off hours of light freezing precipitation from the morning of the 6th through the morning of the 7th. A CoCoRaHS observer reported freezing precipitation resulting in 0.1 of ice on everything the morning of the 7th.

Winter Weather, Lac Qui Parle

When
March 6, 10:00 AM CST to March 7, 3:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

The AWOS at KDXX reported several on and off hours of freezing precipitation and light snow from the morning of the 6th into the morning of the 7th. There was also thunder reported at times when the freezing precipitation was falling on the evening of the 6th.

Winter Weather, Chippewa

When
March 6, 3:00 PM CST to 8:00 PM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

The AWOS at KMVE reported several on and off hours of light freezing precipitation during the evening of the 6th. A CoCoRaHS observer reported freezing precipitation with a light dusting of snow. There was also thunder reported at times with the freezing precipitation was falling.

Winter Weather, Kandiyohi

When
March 6, 4:00 PM CST to March 7, 4:00 AM CST
Where
Kandiyohi forecast zone
Reported by
CoCoRaHS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

The AWOS at KBDH reported several on and off hours of freezing precipitation during the evening of the 6th into the morning of the 7th. A pair of CoCoRaHS observers reported freezing precipitation with one noting that tree branches were hanging down because of being laden with ice. There was also thunder reported at times when the freezing precipitation was falling on the evening of the 6th.

Winter Weather, Stearns

When
March 6, 4:00 PM CST to March 7, 3:00 AM CST
Where
Stearns forecast zone
Reported by
CoCoRaHS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

The AWOS at KPEX reported several on and off hours of freezing precipitation during the evening of the 6th into the morning of the 7th. Several CoCoRaHS observers reported freezing rain with a layer of ice as thick at 0.1 covered with light snow. There was also thunder reported at times when the freezing precipitation was falling on the evening of the 6th.

Winter Weather, Benton

When
March 6, 4:00 PM CST to March 7, 3:00 AM CST
Where
Benton forecast zone
Reported by
CoCoRaHS
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported freezing rain with a thin layer of ice covered in snow on the morning of the 7th. The ASOS at nearby KSTC also noted a couple of hours of light freezing rain.

Winter Weather, Pope

When
March 6, 5:00 PM CST to March 7, 2:00 AM CST
Where
Pope forecast zone
Reported by
CoCoRaHS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

The AWOS at KGHW reported several on and off hours of freezing precipitation. A CoCoRaHS observer reported freezing rain with a layer of ice covering surfaces with a dusting of snow on top.

Winter Weather, Morrison

When
March 6, 6:00 PM CST to March 7, 1:00 AM CST
Where
Morrison forecast zone
Reported by
CoCoRaHS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

The AWOS at KLXL reported several on and off hours of freezing precipitation and light snow. CoCoRaHS observers reported freezing rain and sleet covered with light snow near Hillman and Little Falls. There was also thunder reported at times when the freezing precipitation was falling on the evening of the 6th.

Winter Weather, Todd

When
March 6, 6:00 PM CST to March 7, 2:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

The AWOS at K14Y reported several on and off hours of freezing precipitation and light snow. There was also thunder reported at times when the freezing precipitation was falling on the evening of the 6th.

Winter Weather, Douglas

When
March 6, 7:00 PM CST to March 7, 8:00 AM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

The ASOS at KAXN reported several on and off hours of freezing precipitation and light snow. CoCoRaHS observers reported freezing rain and sleet producing a thin layer of ice on surfaces covered with light snow near Alexandria and Brandon.

Winter Weather, Meeker

When
March 6, 7:00 PM CST to March 7, 5:00 AM CST
Where
Meeker forecast zone
Reported by
AWOS
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

The AWOS at KLJF reported several on and off hours of freezing precipitation and light snow. There was also thunder reported at times when the freezing precipitation was falling on the evening of the 6th.

Winter Weather, Martin

When
March 6, 7:00 PM CST to March 7, 4:00 AM CST
Where
Martin forecast zone
Reported by
AWOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

The AWOS at KFRM reported several on and off hours of freezing precipitation and light snow during the evening of the 6th into the morning of the 7th. A CoCoRaHS observer reported freezing precipitation with ice accretion around 0.08 to 0.1 of an inch. There was also thunder reported at times with the freezing precipitation was falling.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316268, 1316361, 1316316, 1316354, 1316355, 1316362, 1316356, 1316358, 1316359, 1316357, 1316360, 1316363.